Alert archive / Montana / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 7, NWS Missoula, MT

August 26, 2020Ravalli County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Aug 26, 2020, 5:53 PM MDT for Ravalli County, Montana. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2020, 5:53 PM MDT (23:53 UTC)
Expired
Aug 26, 2020, 6:15 PM MDT
In force
22 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Ravalli County, MT

The radar

The Missoula radar (KMSX), 131 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 11.9 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2020-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2020-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-706 J/kg
Mixed-layer LCL
2642 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

530 
WUUS55 KMSO 262353
SVRMSO
MTC081-270015-
/O.NEW.KMSO.SV.W.0007.200826T2353Z-200827T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Missoula MT
553 PM MDT Wed Aug 26 2020

The National Weather Service in Missoula has issued a

* Severe Thunderstorm Warning for...
  East central Ravalli County in west central Montana...

* Until 615 PM MDT.

* At 552 PM MDT, a severe thunderstorm was located near Conner, or 25
  miles south of Hamilton, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Conner and Sula. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4574 11399 4584 11419 4608 11405 4590 11369
TIME...MOT...LOC 2352Z 215DEG 30KT 4589 11404 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
456 
WWUS55 KMSO 270012
SVSMSO

Severe Weather Statement
National Weather Service Missoula MT
612 PM MDT Wed Aug 26 2020

MTC081-270022-
/O.EXP.KMSO.SV.W.0007.000000T0000Z-200827T0015Z/
Ravalli MT-
612 PM MDT Wed Aug 26 2020

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL RAVALLI COUNTY
WILL EXPIRE AT 615 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Missoula.

LAT...LON 4574 11399 4584 11419 4608 11405 4590 11369
TIME...MOT...LOC 0012Z 215DEG 30KT 4599 11394 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 4:24 PM MDT, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 26, 4:24 PM MDT, 1 hour 29 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Missoula MT
424 PM MDT Wed Aug 26 2020

.DISCUSSION...A weak short wave is moving through south-central
Idaho and is expected to trigger a few showers and thunderstorms,
primarily across Lemhi county in Idaho into southwest Montana.
These are expected to last through this evening.

The weather pattern will become drier with a general westerly
wind. Dominant west winds aloft will suppress some of the thicker
wildfire smoke to the south, although areas in Lemhi county, ID
and southwest Montana may not see as much relief.

Saturday, a strong cold front in British Columbia will move
through central Idaho and western Montana. Strong west to
northwest winds, gusting anywhere from 25 to locally 40 mph, are
expected. This will impact those recreating on area lakes and
heighten fire weather concerns, especially for ongoing wildfires.

This front and upper level low will pass through the entire region
by Sunday where breezy winds will continue. However, the more
noticeable change will be much cooler temperatures by some 10-20
degrees. It will be a struggle to reach 70 degrees Sunday and
Monday. In addition, some precipitation will be possible along
the Continental Divide into southwest Montana.

The middle of next week will remain cooler than normal under unstable
northwesterly flow aloft. These unstable conditions will bring a
potential for precipitation across the Northern Rockies.

&&

.AVIATION...Scattered thunderstorms will again impact portions of
the Northern Rockies this afternoon and evening. KSMN and KBTM
will be the likely aviation sites to be impacted by thunderstorms.
The best timing will be between 26/2100Z-27/0300Z for both
locations. Otherwise, a shift in the upperlevel winds from the
southwest to more westerly this afternoon has allowed for
wildfire smoke to dissipate across much of western Montana and
north-central Idaho. A pleasant weather day is expected for
tomorrow.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...&&

In the hours before

Special weather statement, Aug 26, 2:36 PM MDT, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Missoula MT
236 PM MDT Wed Aug 26 2020

IDZ009-MTZ006-262100-
Western Lemhi County ID-Bitterroot/Sapphire Mountains MT-
236 PM MDT Wed Aug 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEMHI AND SOUTH
CENTRAL RAVALLI COUNTIES UNTIL 300 PM MDT...

At 236 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles west of North Fork, or 29 miles northwest of Salmon, moving
northeast at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Lemhi
and south central Ravalli Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4538 11439 4547 11447 4562 11421 4547 11407
TIME...MOT...LOC 2036Z 238DEG 24KT 4547 11435
Special weather statement, Aug 26, 3:01 PM MDT, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Missoula MT
301 PM MDT Wed Aug 26 2020

IDZ009-010-MTZ006-262130-
Eastern Lemhi County ID-Western Lemhi County ID-
Bitterroot/Sapphire Mountains MT-
301 PM MDT Wed Aug 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEMHI AND SOUTH CENTRAL
RAVALLI COUNTIES UNTIL 330 PM MDT...

At 301 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Gibbonsville, or 26 miles north of Salmon, moving
northeast at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gibbonsville and Lost Trail Pass.

LAT...LON 4544 11404 4556 11416 4576 11391 4572 11390
      4570 11391 4570 11394 4567 11393 4565 11390
      4563 11390 4562 11389 4562 11385 4560 11381
      4558 11380 4552 11384 4552 11377
TIME...MOT...LOC 2101Z 242DEG 27KT 4554 11407
Special weather statement, Aug 26, 4:18 PM MDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Missoula MT
418 PM MDT Wed Aug 26 2020

IDZ010-262330-
Eastern Lemhi County ID-
418 PM MDT Wed Aug 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEMHI COUNTY UNTIL
530 PM MDT...

At 416 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Gilmore, or 28 miles north of Mackay Reservoir,
moving east at 25 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm. This storm has already produced a 54 mph wind gust
just west of the Lemhi County, ID border.

Locations impacted include...
Gilmore and Nicholia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4431 11334 4444 11343 4445 11347 4443 11349
      4446 11351 4460 11308 4456 11303 4455 11305
      4453 11301 4449 11303 4445 11300 4441 11294
      4440 11289 4436 11285 4437 11282 4428 11281
      4426 11333
TIME...MOT...LOC 2216Z 251DEG 23KT 4434 11350
Special weather statement, Aug 26, 5:30 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service Missoula MT
530 PM MDT Wed Aug 26 2020

IDZ009-010-MTZ005-006-270000-
Eastern Lemhi County ID-Western Lemhi County ID-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
530 PM MDT Wed Aug 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEMHI AND SOUTH CENTRAL
RAVALLI COUNTIES UNTIL 600 PM MDT...

At 530 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Conner, or 36 miles south of Hamilton, moving
northeast at 25 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Conner, Sula and Lost Trail Pass.

LAT...LON 4577 11386 4578 11387 4577 11390 4570 11392
      4570 11394 4567 11393 4559 11412 4570 11432
      4601 11408 4582 11380
TIME...MOT...LOC 2330Z 218DEG 22KT 4572 11415

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 2:36 PM MDTSpecial Weather StatementMSO24 min
Aug 26, 3:01 PM MDTSpecial Weather StatementMSORavalli29 min
Aug 26, 4:18 PM MDTSpecial Weather StatementMSO72 min
Aug 26, 5:30 PM MDTSpecial Weather StatementMSORavalli30 min

Nearby

Severe Thunderstorm Warnings in Montana, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.